Virginia, 2010Flash Flood in Virginia, May 16, 2010
May 16, 2010 · NWS RNK · 1 event in 1 county or zone
Multiple, slow moving, heavy rain producing thunderstorms progressed across the same regions over a short period of time. The large volume of water in narrow creek basins prompted significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple, slow moving, heavy rain producing thunderstorms progressed across the same regions over a short period of time. The large volume of water in narrow creek basins prompted significant flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 12:40 PM EST, 51 minutes earlier.
Area forecast discussion, May 16, 12:40 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT SUN MAY 16 2010
.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE REGION WILL DRIFT BACK SOUTH INTO NORTH
CAROLINA TODAY. A COMPLEX LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD
FROM THE LOWER MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY
MONDAY NIGHT...AS THE FRONT ACROSS NORTH CAROLINA LIFTS BACK NORTH
AS A WARM FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE
AREA ON TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MORNING SFC AND UPPER AIR ANALYSIS SHOWS THAT THE WEDGE OF DRIER
MORE STABLE AIR HAS BEEN SLOW TO MOVE INTO THE CWA...WITH MOST OF
THE AREA STILL IN 60= DEGREE DEWPOINTS...AND ONLY A WEAK NE WIND
IN THE VA PIEDMONT. MEANWHILE...A MODIFIED RNK SOUNDING SHOWS THAT
WE WILL LIKELY SEE 1000 TO 1500 J/KG CAPE THIS AFTERNOON IN THE
WESTERN CWA...WITH HIGH PWATS INDICATING A CHC FOR HEAVY RAINFALL.
THE SHEAR IS FAIRLY WEAK...AND ABOVE 900 MBS IS UNIDIRECTIONAL
FROM THE WEST. WITH A LOW LEVEL EASTERLY FLOW...THIS IS A GOOD
WIND PROFILE FOR TRAINING STORMS- ALL INGREDIENTS FOR THE FLASH
FLOOD WATCH THAT WE HAVE GOING. WE ARE CONSIDERING EXPANDING THE
WATCH- SEE HYDROLOGY SECTION BELOW. MAIN CHANGE TO THE NEAR TERM
WILL BE TO SLOW DOWN THE JUMP TO LIKELY POPS IN THE MTNS- LOOKS
LIKE IT WILL TAKE UNTIL AFTER 100 PM OR SO FOR STORMS TO REALLY
GET GOING IN THE NC MTNS. WILL ALSO MAKE SOME UPWARD ADJUSTMENTS
TO TEMPS...BASED ON SKY COVER AND THE WEAK NE FLOW/WEDGE
DEVELOPING.
PREVIOUS DISCUSSION...
WEAK RESIDUAL FRONT HAS BRIEFLY BUCKLED BACK NORTH
THIS MORNING WITH AN ASSOCIATED WEAK WAVE ALONG THE BOUNDARY THAT
CONTINUES TO AID CONVECTION OVER THE SOUTH. EXPECT THIS IMPULSE TO
EXIT THIS MORNING ALLOWING THE FRONT TO SLIDE BACK SOUTH OF THE
AREA AS WEAK WEDGING TAKES SHAPE FROM NE TO SW TODAY. HOWEVER PUSH
OF COOL AIR WONT BE ALL THAT STRONG INITIALLY AS THE SURFACE HIGH
REMAINS WELL TO THE NORTH. THIS SHOULD ALLOW SOME HEATING TO
DEVELOP IN SPOTS MAINLY OVER THE WEST AHEAD OF THE NEXT PIECE OF
S/W ENERGY ENTERING THE TN VALLEY THIS MORNING. THIS IN COMBO WITH
THE ONSET OF LOW LEVEL SE FLOW AND OLD OUTFLOW SHOULD SPARK SCTD
CONVECTION OVER THE FAR WEST THIS AFTERNOON...WITH A GRADUAL
INCREASE IN COVERAGE BY EVENING AS AXIS OF HIGHER PWATS AND LIFT
ARRIVE. MORE STABLE AIR SHOULD BE JUST EAST OF THE BLUE RIDGE
DURING THE AFTERNOON WITH LESS DEEP CONVECTIVE CHANCES THERE BUT
STILL ENOUGH FOR CHANCE SHRA POPS. OTRW CLOUDS AND TEMPS A BIT
TRICKY WITH POTENTIAL FOR SOME SUNNY BREAKS ESPCLY WESTERN HALF
WHERE HIGHS WILL BE WARMER AND COOLER NE PER POSSIBLE LOW CLOUDS
LATER ON. THIS REFLECTED VIA THE BIT WARMER MET MOS WHICH USUALLY
DOES BEST WITH THE CAD SO STAYING JUST ABOVE THE CHILLY MAV MOS
VALUES TODAY.
BEST SHOT AT MORE WIDESPREAD HEAVY RAIN ARRIVES THIS EVENING OVER
THE WEST AS THE NEXT SURFACE WAVE APPROACHES AND THE FRONT STARTS TO
LIFT BACK NE INTO THE WEDGE. INCREASING 85H JET SUPPORTED BY RATHER
STRONG S/SE FLOW ALOFT SHOULD ENHANCE LIFT ALLOWING FOR A POSSIBLE
AXIS OF SLOW MOVING HEAVY RAIN ESPCLY WEST OF THE BLUE RIDGE
OVERNIGHT. GIVEN SOME SURFACE INSTAB INITIALLY AND ELEVATED
CONVECTION POTENTIAL LATER...DECIDED TO HOIST A FLASH FLOOD WATCH
FOR MUCH OF THE WEST STARTING LATER TODAY INTO MUCH OF MONDAY. THIS
SIMILAR TO THE GFS/ECMWF SOLUTIONS AND SUPPORTED BY 1.5 INCH
PWATS...STRONG 85H RH TRANSPORT LATE AS WELL AS POSSIBLE TRAINING
ECHOES PER UNIDIRECTIONAL SW FLOW ALOFT. ALTHO OVERALL FFG RATHER
HIGH...MANY OF THESE AREAS HAVE SEEN SPOTS RECEIVE HEAVY RAIN SINCE
FRIDAY AND EXPECT HIGH ENOUGH RAINFALL RATES TO POSSIBLY CAUSE
PROBLEMS. WATCH MAY NEED TO BE EXPANDED EAST AT LEAST TO INCLUDE
MORE AREAS ALONG THE SOUTHERN BLUE RIDGE IF APPEARS QPF OF UP TO 3
INCHES COULD OCCUR WITHIN ELEVATED CONVECTION. HOWEVER IFFY
FARTHER EAST PER DAMPENING OF LIFT VIA THE WEDGE. OTRW RAIN SHOULD
SLOWLY TRANSLATE EAST OVERNIGHT RESULTING IN CAT POPS ALL AREAS
AFTER MIDNIGHT WITH HEAVY RAIN MENTION WEST.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
S/W TROF WILL CROSS THE AREA MONDAY OVERTOP THE WEDGE WITH THE
INITIAL SURFACE LOW REDEVELOPING NEAR THE COAST MONDAY NIGHT. EXPECT
LOBE OF MODERATE/HEAVY RAIN TO PIVOT EAST DURING THE DAY AND FINALLY
EXIT BY MONDAY EVENING. RAINFALL TOTALS ON AVERAGE SHOULD EXCEED A
COUPLE INCHES IN SPOTS WEST OF THE NEW RIVER WITH 1 TO 1.5 INCHES
POSSIBLE IN THE EAST. THUS CONTINUING TO RUN WITH CAT POPS FOR THE
MOST PART WITH A CHILLY DAY IN STORE AS SEE HIGHS STUCK IN THE 50S
TO AROUND 60 FROM ROANOKE NE AND MAINLY IN THE LOW/MID 60S ELSW
EXCEPT PERHAPS AROUND 70 WEST OF I-77 LATE IN THE DAY. SHOULD
CONTINUE TO DEAL WITH AT LEAST SPOTTY SHRA OR JUST LIGHT RAIN MONDAY
NIGHT IN WAKE OF THE MAIN SURFACE LOW AND AHEAD OF THE APPROACHING
5H TROF. THIS WILL KEEP ENOUGH UVV AROUND TO SUPPORT LIKELY/CAT POPS
BUT FOR MAINLY LIGHT QPF BEHIND THE MAIN AREA OF LIFT. LOWS COOL
WITHIN THE DEEP WEDGE WITH MOST IN THE 50S AND POSSIBLY UPPER 40S
NW.
A WEDGE OF VARYING DEGREES WILL LAST UNTIL THE MIDDLE OF NEXT WEEK.
ALTHOUGH A COLD FRONT CROSSES BY WEDNESDAY...ITS WEST TO EAST
ORIENTATION ALLOWS HIGH PRESSURE TO BRIDGE ACROSS THE OHIO
VALLEY...KEEPING AN EASTERLY COMPONENT NEAR THE SURFACE. THE ONLY
MECHANISM TO DRY OUT THE LLVLS WILL BE INSOLATION...HOWEVER THE
SUNSHINE WILL BE DESTRUCTIVE...LEADING TO POP UP SHWS/STORMS. ANY
BREAKS/CLEARING IN THE AFTERNOON SHOULD FILL IN AGAIN OVERNIGHT.
THUS...DID GO A FEW WARMER THAN GUIDANCE FOR MIN TEMP. THE 0Z NAM
WAS BASICALLY THROWN OUT FOR TUESDAY...AND DESPITE ITS HIGHER
RESOLUTION...IT IS CONSISTENTLY TOO WRAPPED WITH MID LEVEL
DISTURBANCES AT THESE TIME STEPS. TUESDAY SHOULD FEATURE SCATTERED
SHWS AND SOME STORMS OUTSIDE OF THE WEDGE...AND WEDNESDAY THE
SAME...PERHAPS TO A LESSER DEGREE. MAX T REMAINS TOUGH BOTH
DAYS...AND TRIED TO USE 2M TEMPS FROM THE GFS AS A GUIDE...WHICH
PLACES MAX T SOMEWHAT BELOW GUIDANCE ON TUESDAY. PERHAPS MORE SUNSHINE
ON WEDNESDAY GETS TEMPS A FEW WARMER.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
UPPER TROF DRIFTING EAST OUT OF THE OHIO VALLEY WILL GRADUALLY FILL
AND WORK EAST OF THE BLACKSBURG FORECAST AREA AS THE WEEK
PROGRESSES. HOWEVER...COOL AIR ALOFT IN PROXIMITY TO DECAYING TROF
COMBINING WITH INCREASING INSOLATION BY DAY WILL SUPPORT THE
REDEVELOPMENT OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS
UNTIL TROF AXIS FINALLY MOVES EAST OF AREA ON FRIDAY.
TEMPERATURES WILL GRADUALLY MODERATE BACK TO MORE SEASONAL LEVELS
AS THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE
SUNSHINE AS DRIER AIR SLOWLY FILTERS IN FROM THE WEST IN ADVANCE
OF APPROACHING SURFACE HIGH PRESSURE. HPC GUIDANCE CLOSELY
OBSERVED THROUGH THE ENTIRE LONG TERM PERIOD.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONVECTION DEVELOPING IN THE MTNS THIS AFTERNOON WILL BE SPREADING
EASTWARD INTO A DEVELOPING WEDGE EAST OF THE BLUE RIDGE. CONTINUED
SOUTHEAST FLOW TONIGHT IS EXPECTED TO PRODUCE WIDESPREAD
RAINFALL...ALONG WITH CIGS LOWERING TO IFR BETWEEN 17/06 AND
17/12Z. MAIN THREAT FROM TSTMS WILL AT BLF AND LWB...WITH A LOWER
THREAT AT ROA AND DAN SINCE THEY WILL BE IN THE WEDGE. BLF HAS THE
HIGHEST CHC- LIKELY...OF A TSTM WITH VERY HEAVY DOWNPOURS...AND A
LOW CHC OF WIND GUSTS OF 30 TO 40 KNOTS...GENERALLY IN THE 16/21Z
TO 1700Z TIME PERIOD.
A FRONTAL BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT
LATE TONIGHT AND MONDAY...BECOMING THE CONTINUED FOCUS FOR OVER-
RUNNING PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY
HAVE VERY HEAVY RAIN. THIS WILL LIKELY KEEP WIDESPREAD IFR/LOW
MVFR CONDITIONS THRU MONDAY NIGHT.
VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY AND CONTINUE INTO
THURSDAY FOLLOWING A COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER
UNDER UPSLOPE FLOW ACROSS THE SE WVA SITES.
&&
.HYDROLOGY...
SHOWERS AND THUNDERSTORMS MAY RESULT IN HEAVY DOWNPOURS ACROSS THE
WEST THIS AFTERNOON WITH MORE WIDESPREAD HEAVY RAINFALL POSSIBLE
OVERNIGHT INTO MONDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
MUCH OF THE REGION WEST OF THE BLUE RIDGE FOR POTENTIAL RAPID RUNOFF
FROM SHOWERS AND STORMS THAT COULD PRODUCE RAINFALL RATES OF MORE
THAN 2 INCHES PER HOUR LATER TODAY THRU MONDAY. WITH A SLOWLY
MOVING BAND OD SHOWERS/TSTMS TRANSLATING EASTWARD ACROSS THE MTNS
LATE THIS AFTERNOON INTO TONIGHT...THE FLASH FLOOD WATCH MAY NEED
TO BE EXPANDED TO INCLUDE AT LEAST WILKES...SURRY...PATRICK FLOYD
AND MONTGOMERY COUNTIES. WILL LOOK SAT THE 12Z GUIDANCE COMING IN
AND MAKE THAT DECISION BEFORE 400 PM. RAINFALL TOTALS OF AN INCH OR
MORE MAY ALSO OCCUR EAST OF THE BLUE RIDGE BUT WITH LESS
THUNDERSTORM COVERAGE EXPECTING LOWER RAINFALL RATES AND A REDUCED
FLOOD THREAT AT THIS POINT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ007-009>013-
015-016.
NC...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WVZ042>045.
&&
SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...JH/KM
LONG TERM...WERT
AVIATION...JH/JJ
HYDROLOGY...Hazardous weather outlook, May 16, 3:05 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT SUN MAY 16 2010
NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>045-170815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
405 AM EDT SUN MAY 16 2010
...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO MONDAY.
NCZ003>006-019-020-170815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
405 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...LOCALLY VERY
HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND POSSIBLE THUNDERSTORMS MAY RESULT IN MORE HEAVY
RAINFALL ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ014-017>020-022>024-032>035-043>047-058-059-170815-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS MAY RESULT IN A PERIOD OF HEAVY RAINFALL LATER TONIGHT.
RAINFALL COULD BE ENOUGH TO RESULT IN LOCALIZED AND POOR DRAINAGE
FLOODING BY EARLY MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL HEAVY RAIN IS LIKELY MONDAY WITH ISOLATED FLOODING
POSSIBLE ESPECIALLY ALONG THE BLUE RIDGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 12:45 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT SUN MAY 16 2010
VAZ009-012-015-161945-
GRAYSON VA-SMYTH VA-WYTHE VA-
145 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...SMYTH AND WYTHE
COUNTIES...
AT 141 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF SPEEDWELL TO WHITETOP...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IN ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL REMAIN OVER THE MOUNT ROGERS AREA THROUGH 300
PM...AND BE NEAR COMERS ROCK AROUND 200 PM...COLEMAN STORE AROUND
215 PM...IVANHOE AROUND 230 PM...VOLNEY AROUND 300 PM AND SPRING
VALLEY AROUND 330 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3697 8114 3685 8089 3683 8092 3681 8104
3677 8101 3658 8130 3662 8161 3671 8167
EXPERIMENTAL
JJFlash Flood, Grayson
- When
- May 16, 1:31 PM EST to 7:00 PM EST
- Where
- Grayson County, 0.34 mi SSE of Fallville to 0.44 mi SSE of Fallville
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Post Office
- Coordinates
- 36.746, -81.117
Flash flooding washed out roads along Jerusalem Road and Elk Valley Road near Elk Creek. Damage values are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
- Lightning Strike in Kentucky, May 16, 2010$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235632.